Thunderstorm Wind, Blue Earth
- When
- August 19, 2:22 AM CST to 2:23 AM CST
- Where
- Blue Earth County, 4.19 mi SSW of Butternut
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.076, -94.369
Thunderstorms had developed across southern Minnesota during the early morning hours of August 19th. A measured wind gust of 60 mph occurred along the border of Watonwan and Blue Earth Counties before the storms weakened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms had developed across southern Minnesota during the early morning hours of August 19th. A measured wind gust of 60 mph occurred along the border of Watonwan and Blue Earth Counties before the storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 9:45 PM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1045 PM CDT WED AUG 18 2010 .DISCUSSION...ISSUED 404 PM CDT THE NEXT 48 TO 60 HOURS OFFER PLENTY OF FORECAST CHALLENGES...WITH CONTINUED UNSETTLED WEATHER AND THREE DAYS OF AT LEAST THE POTENTIAL FOR SEVERE WEATHER. SYNOPSIS...THE LOCAL AREA REMAINS UNDERNEATH UNSETTLED WESTERLIES BETWEEN A HUDSON BAY TROUGH AND THE SUBTROPICAL RIDGE TO THE SOUTH. ONE IMPULSE OVER CENTRAL MN THIS AFTERNOON HAS ASSISTED FESTERING THUNDERSTORMS MUCH OF TODAY. WATER VAPOR LOOK AND RUC ANALYSIS APPEARS TO SHOW ANOTHER WAVE APPROACHING WESTERN MN BY 23Z. AT THE SURFACE...STATIONARY/PSEUDO-WARM FRONT DRAPED FROM NORTHEAST SD ACROSS CENTRAL MN AND INTO NW MN. WARM SECTOR TO THE SOUTH IS CHARACTERIZED BY DEW POINTS IN THE MID 60S AND 1000 TO 2500 J/KG OF MLCAPE. TONIGHT THROUGH THURSDAY MORNING...THE MOST CHALLENGING PART OF THE FORECAST IS RIGHT OUT THE GATE. FESTERING STORMS IN CENTRAL MN HAVE SHOWN A DOWNWARD TREND THIS AFTERNOON...LIKELY ASSISTED BY AMPLE SHALLOW STRATUS/STRATOCU KEEPING TEMPERATURES BELOW THEIR CONVECTIVE TRIGGER. THE CLOUDS HAVE BEGUN TO THIN AND OPEN DURING MID-AFTERNOON...WITH SOME CELLS ON THE WESTERN END /NORTHERN TWIN CITIES METRO/ BEGINNING TO SHOW SIGNS OF STRENGTHENING WITH NICKEL SIZE HAIL HAVING BEEN REPORTED. THIS IS AN AREA WHERE THE MLCIN IS ITS WEAKEST...BUT LIMITED TIMING LEFT TO DESTABILIZE MUCH. THE HIGH RESOLUTION RUC HAS TRENDED DOWNWARD IN COVERAGE OF HIGHER REFLECTIVITY ACROSS THE EASTERN FORECAST AREA WITH EACH SUCCESSIVE RUN. ALSO CHATTING WITH THE SPC...THE FEELING IS THAT THE EASTERN FORECAST AREA IS LOSING THEIR SEVERE WEATHER POTENTIAL...AT LEAST A MORE ROBUST ONE...WITH EACH PASSING HOUR. ACROSS EASTERN SOUTH DAKOTA...AHEAD OF SHEARED WAVE...THERE SHOULD BE A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY AS FRONT HAS MORE WARM FRONTAL SIGNAL. THESE STORMS SHOULD PROGRESS EAST...PRIMARILY IN MULTI-CELLULAR MODE. WHILE THESE MAY BECOME ROOTED SOMEWHAT LOW...THE TORNADO POTENTIAL WOULD SEEM FAIRLY MINIMAL AT THIS TIME. FORECAST DCAPE VALUES AND HAIL PARAMETERS INDICATE SCATTERED WIND AND HAIL POTENTIAL WITH THESE STORMS. IN PARTICULAR...A FEW OF THESE STORMS COULD HAVE SOME STRONG DOWNBURSTS GIVEN DCAPE/LCL- LFC CORRELATIONS ON FORECAST SOUNDINGS. AS STORMS DEVELOP COLD POOLS INTO SOUTHWEST AND POSSIBLY SOUTH/EAST CENTRAL MN INTO SOUTHEAST MN LATER THIS EVENING INTO OVERNIGHT...THE TREND SHOULD BE DOWNWARD IN ACTIVITY. ADMITTEDLY...CONFIDENCE IS LOW IN STORM EVOLUTION...BUT THE TREND TODAY WOULD POINT TOWARDS MORE OF AN ISOLATED TO SCATTERED SEVERE WEATHER EVENT. SEVERE WEATHER POTENTIAL AND RAINFALL AMOUNTS THURSDAY AFTERNOON THROUGH FRIDAY NIGHT...CYCLOGENESIS IS FORECAST ALONG THE BOUNDARY IN SD LATER THURSDAY INTO THURSDAY NIGHT...PROGRESSING INTO MN. A RETURN OF HIGHER PWATS AND INSTABILITY...WITHIN A CORRIDOR OF UPPER LEVEL HEIGHT FALLS...WILL REFOCUS SEVERE WEATHER POTENTIAL ACROSS WESTERN AND SOUTHERN MN ON THURSDAY EVENING AND OVERNIGHT. THICKNESS DIFFLUENCE AND WARM AIR ADVECTION POINTS TOWARD STORMS EVOLVING EAST NORTHEAST THROUGH FRIDAY MORNING. WITH PWATS APPROACHING 1.75 INCHES AND POSSIBLY NEAR TWO INCHES ONCE AGAIN /EIGHT MPX SOUNDINGS OF THAT ALREADY THIS SUMMER/...THERE IS THE POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL ON ALREADY WET GROUND. HPC QPF LOOKS GOOD...WITH MANY AREAS SEEING ONE HALF TO ONE INCH. BUT A CORRIDOR MAY SEE A HEAVIER SWATH TO NEAR TWO INCHES...AS SREF PROBABILITIES OF RAINFALL AMOUNTS HAVE TRENDED GRADUALLY UP FOR SOUTHWEST INTO CENTRAL MN. REDEVELOPMENT ON FRIDAY AFTERNOON IN THE EASTERN AND/OR SOUTHERN FORECAST AREA IS POSSIBLE...BUT CONFIDENCE IS LOW. MUCH WILL DEPEND ON HOW THURSDAY NIGHT EVOLVES. BEYOND...ALL IN ALL LITTLE CHANGE TO THIS PERIOD. THE WEEKEND STILL LOOKS DRY...BUT DEW POINTS ARE LIKELY TO REMAIN IN THE 60S GIVING A MOIST FEEL TO THINGS. NEXT FRONTAL PASSAGE IS CENTERED ON MONDAY NIGHT INTO TUESDAY WITHIN THE ENVELOPE OF DETERMINISTIC MODELS AND ENSEMBLES. HAVE KEPT RAIN CHANCES THEN. && .AVIATION.../00Z TAF ISSUANCE/ MAIN AVIATION CONCERN IN SHRT TERM IS DLVPG ST AND SM FOG. T/TD SPRDS LOW ACRS AREA WITH WNDS LGT VCNTY WK FNT SAGGING SLOLY ACRS AREA. EXPCT MOST TAFS TO SEE PRD MVFR OR IFR LTR TNGHT INTO THUR MRNG. NARROW BAND OF SHWRS/EMBEDDED TSTMS IN S MN SHUD CONT TO SAG SLOWLY S AS 850 MB WAA DROPS S OVRNITE. XCPT CIGS TO IMPRVG TO VFR MID TO LT MRNG...BUT SKIES SHUD REMAIN MOCLDY. MAIN CONVECTIVE DVLPMT LT IN TAF PRD WITH TSTMS DVLP IN E DKTS AND MVG IN AREA MAINLY AFT DARK AHD OF RATHER STG SHRTWV. MSP...XPCT CIGS AND VSBYS TO LWR TO MVFR ARND 09Z IN MOIST AMS. SHWRS SHUD RMN S OF MSP IN THE OVRNIGHT. WITH RIDGING ACRS AREA DRNG DAY TMRW...CONVECTION MAY HAVE DIFFICULT TIME. MAIN THREAT OF TSTMS WILL BE TMRW NITE WITH APRCH OF RATHER STG SHRTWV. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 18 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 657 PM CDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MAINLY SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING. HAIL...GUSTY WINDS WILL BE THE MAIN THREAT. ALTHOUGH SEVERE WEATHER REMAINS A POSSIBILITY ACROSS THE AREA...MOST OF THE STORMS WILL BE NON-SEVERE WITH ISOLATED LARGE HAIL AND 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA...INTO WEST CENTRAL WISCONSIN AS THE COLD FRONT STALLS AND THEN LIFTS NORTH AS A WARM FRONT AGAIN THURSDAY NIGHT. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE ASSOCIATED WITH THE STRONGER STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS THE FRONT LIFTS NORTH ACROSS THE AREA. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING AS THE FRONTAL SYSTEM FINALLY EXITS THE AREA. AGAIN DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED SEVERE STORMS POSSIBILITIES THIS EVENING. JLT
The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254901.